Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 84, NWS Flagstaff, AZ

August 19, 2004Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 19, 2004, 6:58 PM MST for Coconino County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 6:58 PM MST (01:58 UTC)
Expired
Aug 19, 2004, 7:30 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 118 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 200158
SVRFGZ
AZC005-200230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
657 PM MST THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 730 PM MST

* AT 653 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTH OF WILLIAMS...
  OR ABOUT 32 MILES WEST OF FLAGSTAFF...AND MOVING SOUTHEAST AT 20   
  MPH. THE MAIN THREAT FROM THIS STORM WILL BE 1 INCH DIAMETER HAIL.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PARKS.

LAT...LON 3547 11216 3533 11230 3512 11202 3529 11185

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:45 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 19, 2:45 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST THU AUG 19 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL LAST INTO THE
EVENING HOURS NORTH AND EAST OF FLAGSTAFF...WITH A CHANCE OF A FEW
STORMS DEVELOPING FROM FLAGSTAFF SOUTHWEST. SCATTERED STORMS ARE
EXPECTED AGAIN FRIDAY AFTERNOON...ESPECIALLY FROM THE MOGOLLON RIM
NORTHWARD. A LOW PRESSURE TROUGH WILL DEVELOP OFF THE WEST COAST BY
LATE IN THE WEEKEND INTO NEXT WEEK...PUTTING NORTHERN ARIZONA IN A
SOUTHERLY FLOW. ENOUGH MOISTURE WILL REMAIN OVER THE NORTHLAND FOR
ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THIS PERIOD.
&&

.DISCUSSION...THE AIRMASS OVER YAVAPAI AND MOST OF COCONINO COUNTY
IS STRUGGLING TO RECOVER FROM THE WIDESPREAD RAIN AND CLOUDS THAT
COVERED THE AREA THROUGH EARLY THIS MORNING. TEMPERATURES WERE
RUNNING AROUND 10 DEGREES BELOW NORMAL THIS AFTERNOON. INSTABILITY
HAS NOT BEEN ABLE TO BUILD IN THESE AREAS AND NO STORMS HAVE FIRED
YET. OVER THE EASTERN HALF OF THE CWA...MORNING SUNSHINE HAS
COMBINED WITH THE COOL TEMPERATURES ALOFT TO PRODUCE SCATTERED
STORMS...BUT NOTHING TOO SIGNIFICANT. EXPECTING THE STORMS TO
CONTINUE INTO THE EVENING HOURS AS A SHORTWAVE TROUGH MOVES ACROSS
NORTHEAST ARIZONA. FOR YAVAPAI COUNTY THROUGH THE FLAGSTAFF
AREA...HAVE DECREASED POPS SLIGHTLY FOR THE EVENING HOURS. KEPT THEM
IN THE 30 PERCENT RANGE AS SKIES HAVE BEGUN TO CLEAR AND SOME
INSTABILITY COULD BUILD BEFORE SUNSET. STORMS DEVELOPING OVER
SOUTHERN UT ALSO HAVE A CHANCE TO MAKE IT INTO THE AREA. FOR
FRIDAY...WE RAISED POPS BACK INTO THE SCATTERED CATEGORY FOR THE
HIGHER TERRAIN WITH 10S AND 20S FOR THE VALLEYS AS THE MOISTURE DOES
NOT APPEAR TO BE LEAVING. THERE WILL ALSO LIKELY BE BETTER SURFACE
HEATING THAN TODAY. MODELS HAVE CONTINUED TO SHOW DRYING FOR SEVERAL
DAYS FOR FRIDAY THROUGH THE WEEKEND...BUT THE FLOW PATTERN IS NOT
FAVORABLE FOR COMPLETELY DRYING OUT OUR AREA. IN FACT...IF THE 12Z
GFS VERIFIES...A SOUTHERLY FLOW PATTERN WILL DEVELOP BY SUNDAY AND
MONDAY WHICH IS NORMALLY A MOIST TRAJECTORY. WILL MAINTAIN POPS
THROUGH THE EXTENDED FROM THE RIM NORTH. ALSO MOVED POPS BACK
WESTWARD INTO YAVAPAI COUNTY FOR EARLY NEXT WEEK.

&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Aug 19, 10:00 AM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU AUG 19 2004

AZZ004>018-037>040-201400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

LOW AND MID LEVEL MOISTURE REMAINS OVER NORTHERN ARIZONA THIS
MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY AROUND
NOON FROM THE MOGOLLON AND WHITE MOUNTAINS NORTHEASTWARD. THIS AREA
WILL BE AFFECTED BY UPPER LEVEL WEATHER DISTURBANCES THIS
AFTERNOON...WITH SOME OF THE STORMS PRODUCING HAIL NEAR ONE HALF
INCH IN DIAMETER AND VERY HEAVY RAINFALL. SOUTH AND WEST OF THE
MOGOLLON RIM...THE LOWER ATMOSPHERE IS COOL AND STABLE THIS MORNING.
CLOUD COVER IN THIS AREA IS INHIBITING SURFACE HEATING WHICH WILL
DELAY THUNDERSTORM DEVELOPMENT. HOWEVER...ANY AREAS THAT RECEIVE
SUNSHINE LATER TODAY WILL QUICKLY BECOME UNSTABLE WITH SCATTERED
THUNDERSTORMS DEVELOPING. STORMS OVER YAVAPAI AND NORTHERN GILA
COUNTY WILL HAVE THE POTENTIAL FOR LARGE HAIL AND VERY HEAVY
RAIN...PRODUCING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY...MAINLY FROM THE
MOGOLLON RIM NORTHEASTWARD. A DRYING TREND IS EXPECTED TO BEGIN
SATURDAY AND LAST THROUGH THE BEGINNING OF NEXT WEEK. ONLY ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY OVER THE HIGHER
TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:44 PM MSTSevere Thunderstorm WarningFGZCoconino31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.